On the finite blocking property
Annales de l'Institut Fourier, Volume 55 (2005) no. 4, pp. 1195-1217.

A planar polygonal billiard 𝒫 is said to have the finite blocking property if for every pair (O,A) of points in 𝒫 there exists a finite number of “blocking” points B 1 ,,B n such that every billiard trajectory from O to A meets one of the B i ’s. Generalizing our construction of a counter-example to a theorem of Hiemer and Snurnikov, we show that the only regular polygons that have the finite blocking property are the square, the equilateral triangle and the hexagon. Then we extend this result to translation surfaces. We prove that the only Veech surfaces with the finite blocking property are the torus branched coverings. We also provide a local sufficient condition for a translation surface to fail the finite blocking property. This enables us to give a complete classification for the L-shaped surfaces as well as to obtain a density result in the space of translation surfaces in every genus g2.

On dit qu’un billard polygonal 𝒫 a la propriété de blocage fini si pour tout couple de points (O,A) de 𝒫 il existe un nombre fini de points “bloquants” B 1 ,,B n tels que toute trajectoire de billard de O à A rencontre l’un des B i . En généralisant notre construction d’un contre exemple à un théorème de Hiemer et Snurnikov, nous montrons que les seuls polygones réguliers qui ont la propriété de blocage fini sont les carrés, le triangle équilateral et l’hexagone. Puis nous étendons ce résultat aux surfaces de translation. Nous prouvons que les seules surfaces de Veech jouissant de la propritété de blocage fini sont les revêtements ramifiés du tore. Nous donnons aussi une condition suffisante locale pour qu’une surface de translation ne jouisse pas de la propriété de blocage fini. Cela nous permet de donner une classification complète pour les surfaces en forme de L ainsi que d’obtenir un résultat de densité dans l’espace des surfaces de translation en tout genre g2.

DOI: 10.5802/aif.2124
Classification: 37E35, 37D50, 37D40, 37A10, 5199, 30F30
Keywords: Blocking property, polygonal billiards, regular polygons, translation surfaces, Veech surfaces, torus branched covering, illumination, quadratic differentials
Mot clés : propriété de blocage, billards polygonaux, polygones réguliers, surfaces de translation, surfaces de Veech, revêtement ramifié du tore, illumination, différentielles quadratiques
Monteil, Thierry 1

1 Institut de Mathématiques de Luminy, CNRS UMR 6206, Case 907, 163 Avenue de Luminy, 13288 Marseille cedex 09 (France)
@article{AIF_2005__55_4_1195_0,
     author = {Monteil, Thierry},
     title = {On the finite blocking property},
     journal = {Annales de l'Institut Fourier},
     pages = {1195--1217},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {55},
     number = {4},
     year = {2005},
     doi = {10.5802/aif.2124},
     mrnumber = {2157167},
     zbl = {1076.37029},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/aif.2124/}
}
TY  - JOUR
AU  - Monteil, Thierry
TI  - On the finite blocking property
JO  - Annales de l'Institut Fourier
PY  - 2005
SP  - 1195
EP  - 1217
VL  - 55
IS  - 4
PB  - Association des Annales de l’institut Fourier
UR  - http://archive.numdam.org/articles/10.5802/aif.2124/
DO  - 10.5802/aif.2124
LA  - en
ID  - AIF_2005__55_4_1195_0
ER  - 
%0 Journal Article
%A Monteil, Thierry
%T On the finite blocking property
%J Annales de l'Institut Fourier
%D 2005
%P 1195-1217
%V 55
%N 4
%I Association des Annales de l’institut Fourier
%U http://archive.numdam.org/articles/10.5802/aif.2124/
%R 10.5802/aif.2124
%G en
%F AIF_2005__55_4_1195_0
Monteil, Thierry. On the finite blocking property. Annales de l'Institut Fourier, Volume 55 (2005) no. 4, pp. 1195-1217. doi : 10.5802/aif.2124. http://archive.numdam.org/articles/10.5802/aif.2124/

[Bos] M. Boshernitzan Correspondence with Howard Masur (1986) (unpublished)

[Bou] N. Bourbaki Groupes et algèbres de Lie, Chap. 4, 5, 6, Masson, 1981 | MR | Zbl

[Cal] K. Calta Veech surfaces and complete periodicity in genus 2 (J. Amer. Math. Soc., to appear) | MR | Zbl

[Car] D. Cartwright A brief introduction to buildings, Harmonic functions on trees and buildings (Contemp. Math.), Volume 206 (1997), pp. 45-77 | Zbl

[EO] A. Eskin; A. Okounkov Asymptotics of numbers of branched coverings of a torus and volumes of moduli spaces of holomorphic differentials, Invent. Math., Volume 145 (2001) no. 1, pp. 59-103 | DOI | MR | Zbl

[Fo] D. Fomin (1990) (Zadaqi Leningradskih Matematitcheskih Olimpiad, Leningrad)

[HS] P. Hiemer; V. Snurnikov Polygonal billiards with small obstacles, J. Statist. Phys., Volume 90 (1998) no. 1,2, pp. 453-466 | MR | Zbl

[Kl] V. Klee Is every polygonal region illuminable from some point?, Amer. Math. Monthly, Volume 76 (1969), pp. 80 | MR

[KMS] S. Kerckhoff; H. Masur; J. Smillie Ergodicity of billiard flows and quadratic differentials, Ann. Math., Volume 124 (1986) no. 2, pp. 293-311 | DOI | MR | Zbl

[Ko] M. Kontsevich Lyapunov exponents and Hodge theory, The mathematical beauty of physics (Saclay, 1996) (Adv. Ser. Math. Phys.), Volume 24 (1997), pp. 318-332 | Zbl

[KW] V. Klee; S. Wagon Old and new unsolved problems in plane geometry and number theory, Math. Assoc. America, 1991 | MR | Zbl

[KZ] M. Kontsevich; A. Zorich Connected components of the moduli spaces of Abelian differentials with prescribed singularities, Invent. Math., Volume 153 (2003) no. 3, pp. 631-678 | DOI | MR | Zbl

[Mc] C. McMullen Billiards and Teichmüller curves on Hilbert modular surfaces, J. Amer. Math. Soc., Volume 16 (2003), pp. 857-885 | DOI | MR | Zbl

[Mo] T. Monteil A counter-example to the theorem of Hiemer and Snurnikov, J. Statist. Phys., Volume 114 (2004) no. 5,6, pp. 1619-1623 | MR | Zbl

[Mo2] T. Monteil Finite blocking property versus pure periodicity (Preprint)

[MT] H. Masur; S. Tabachnikov Rational billiards and flat structures (Handbook on dynamical systems), Volume 1A (2002), pp. 1015-1089 | Zbl

[ST] J. Schmeling; S. Troubetzkoy Inhomogeneous Diophantine Approximation and Angular Recurrence for Polygonal Billiards, Mat. Sb., Volume 194 (2003) no. 2, pp. 129-144 | MR | Zbl

[To] G. Tokarsky Polygonal rooms not illuminable from every point, Amer. Math. Monthly, Volume 102 (1995) no. 10, pp. 867-879 | DOI | MR | Zbl

[Ve] W. Veech Teichmüller curves in moduli space, Eisenstein series and an application to triangular billiards, Invent. Math., Volume 97 (1989) no. 3, pp. 553-583 | DOI | MR | Zbl

[Vo] Y. Vorobets Planar structures and billiards in rational polygons: the Veech alternative, Russian Math. Surveys, Volume 51 (1996) no. 5, pp. 779-817 | DOI | MR | Zbl

[ZK] A. Zemljakov; A. Katok Topological transitivity of billiards in polygons, Mat. Zametki, Volume 18 (1975) no. 2, pp. 291-300 | MR | Zbl

[Zo] A. Zorich Private communication (2003)

Cited by Sources: